Sept. 15 (UPI) -- Healthcare professionals need to improve their knowledge of commonly used medications that can cause irregular heartbeats, according to a scientific statement from the American Heart Association published Tuesday by the journal Circulation.
People who use these drugs for conditions that range from depression to high blood pressure should continue to take their medications as directed, but also should talk to their doctors about any specific heart-related risks, the association said.
If left untreated, drug-induced irregular heartbeats may cause inability to pump enough blood to the body, which can damage the heart, the brain or other organs and possibly cause the person to faint.
Some irregular heartbeats are life-threatening and require immediate treatment, as well.
"Many commonly used medications can cause irregular heartbeats as a side effect," statement co-author James E. Tisdale, professor of pharmacy practice at Purdue University, said in a press release.
"While the risk is relatively low, it is important for healthcare professionals to consider that their patient's [irregular heartbeat] could be caused or worsened by a medication," he said.
Prescription drugs that have irregular heartbeat as a potential side effect include the ACE inhibitors donepezil, neostigmine, physostigmine and pyridostigmine, which are used to treat high blood pressure, and the anti-depressants citalopram, bscitalopram and fluoxetine.
Commonly used anesthetics like bupivacaine and propofol also can cause irregular heartbeat, the statement authors said.
More recently, chloroquine, hydroxychloroquine and azithromycin, which have been studied as possible treatments for COVID-19, can cause heart rhythm disturbances, they said.
In June and July, the U.S. Food and Drug Administration revoked emergency use and issued a warning against the use of hydroxychloroquine or chloroquine to treat COVID-19 outside of a clinical trial or hospital setting.
Some of these medications can cause slower heart rates, and others can cause rapid heart rhythms from the upper chambers, or atria, and lower chambers, or ventricles, of the heart, the FDA said.
An irregular heartbeat, or arrhythmia, can cause the heart too beat too fast, too slowly or with an irregular rhythm, according to the American Heart Association.
Often no symptoms are present, but some people feel their heart "racing" or "fluttering" or have trouble breathing, faint or become dizzy.
The condition may be hereditary or result from several heart-related ailments, including coronary artery disease, thyroid problems or electrolyte imbalances, the statement authors said.
People with a history of heart attack, heart disease or heart surgery are more likely to develop an irregular heartbeat after exposure to certain medications, they said, adding that taking medications as directed and maintaining normal electrolyte levels, and normal kidney and liver function, can help reduce risk.
"Medications are extremely important and beneficial for treating a large variety of diseases and chronic health conditions, and patients should not change or stop taking any of their medicines without talking with their health care professional," Tisdale said.
"We hope raising awareness will result in clinicians being attentive to risk factors, and avoiding, where possible, medications that can cause or worsen arrhythmias in patients who are at higher risk," he said.